Alert archive / Illinois / Tornado Warnings in 1996
Tornado Warning 12, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at May 9, 1996, 8:06 PM CDT for Mercer County, Illinois. It was in force for 69 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 1996, 8:06 PM CDT (01:06 UTC)
- Expired
- May 9, 1996, 9:15 PM CDT
- In force
- 69 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Mercer County, IL
The radar
The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 8:41 PM CDT | Tornado F0 | Alexis, IL | |
| May 9, 9:08 PM CDT | Hail 1.75 | Alexis, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -495 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 100105 RRA TORMLI ILC131-100215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 806 PM CDT THU MAY 9 1996 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 915 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST ILLINOIS ...MERCER COUNTY AT 805 PM...DOPPLER RADAR INDICATED A DEVELOPING TORNADO BETWEEN NEW BOSTON AND KEITHSBURG...MOVING TO THE EAST AT <25 MILES AN HOUR. THIS STORM WILL REACH ALEDO BY 820 PM...ALEXIS BY 830 PM. GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 9, 7:26 PM CDT, 40 minutes earlier.
Area forecast discussion, May 9, 7:26 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 725 PM CDT THU MAY 9 1996 NO TIME FOR DISCUSSION DUE TO SEVERE WEATHER IN PROGRESS. CID 057/++ DBQ 054/++ MLI 062/++ BRL 063/++ @ PIERCE
In the hours before
Special weather statement, May 9, 2:48 PM CDT, 5 hours 18 minutes before
IAZ087>089-098-099-092245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 PM CDT THU MAY 9 1996 ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST IOWA WILL BE ALLOWED TO EXPIRE AT 300 PM CDT... THE SEVERE THUNDERSTORM WATCH FOR SOUTHEAST IOWA WILL BE ALLOWED TO EXPIRE AT 300 PM. THIS INCLUDES THE COUNTIES OF JEFFERSON... HENRY... DES MOINES... VAN BUREN AND LEE. HENDRICKS
Special weather statement, May 9, 4:00 PM CDT, 4 hours 6 minutes before
IAZ030-040>042-051>054-063>068-076>078-087>089-098-099-ILZ001- 002-007-009-015>018-024>026-034-035-101200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 402 PM CDT THU MAY 9 1996 ...SEVERAL WATCHES IN EFFECT FOR TONIGHT AND THIS EVENING... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM FOR MOST OF NORTHERN ILLINOIS. COUNTIES INCLUDED IN THIS SEVERE THUNDERSTORM WATCH ARE... JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK ISLAND...HENRY ...BUREAU...PUTNAM...MERCER...HENDERSON...WARREN...MC DONOUGH...AND HANCOCK. SOME CITIES IN THE WATCH ARE FREEPORT...ILLINOIS QUAD CITIES... GENESO...MONMOUTH...MACOMB. A FLASH FLOOD WATCH IS ALSO IN EFFECT TONIGHT FOR AREAS ALONG AND SOUTH OF I80. IOWA COUNTIES IN THE FLASH FLOOD WATCH ARE... IOWA...JOHNSON...CEDAR...SCOTT...MUSCATINE...KEOKUK...WASHINGTON ...LOUISA...JEFFERSON...HENRY...DES MOINES...VAN BUREN...AND LEE. ILLINOIS COUNTIES IN THE FLASH FLOOD WATCH ARE... ROCK ISLAND...HENRY...BUREAU...PUTNAM...MERCER...HENDERSON...WARREN ...HANCOCK...AND MC DONOUGH. SOME CITIES IN THE FLASH FLOOD WATCH ARE IOWA CITY...QUAD CITIES... FAIRFIELD...BURLINGTON...KEOKUK...MACOMB...OQUAKA...AND PBRINCETON. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. PIERCE
Special weather statement, May 9, 6:52 PM CDT, 1 hour 14 minutes before
IAZ040-051-052-063>068-076>078-087>089-098-099-ILZ009-015-016- 024-100700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 654 PM CDT THU MAY 9 1996 ...TORNADO WATCH IN EFFECT FOR PARTS OF IOWA... A TORNADO WATCH IS IN EFFECT UNTIL 200 AM FOR A LARGE PART OF SOUTHERN IOWA. COUNTIES IN SOUTHEAST IOWA INCLUDED IN THIS TORNADO WATCH ARE... KEOKUK...WASHINGTON...LOUISA...JEFFERSON...HENRY...DES MOINES...AND VAN BUREN. nSOME CITIES IN THE WATCH ARE BURLINGTON...FAIRFIELD...AND WASHINGTON. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST INFORMATION ON THIS DANGEROUS WEATHER SITUATION. PIERCE
Special weather statement, May 9, 7:25 PM CDT, 41 minutes before
IAZ030-040>042-051>054-063>068-076>078-087>089-098-099-ILZ001- 002-007-009-015>018-024>026-034-035-100700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 727 PM CDT THU MAY 9 1996 ...MANY WATCHES IN EFFECT... A TORNADO WATCH IS IN EFFECT FOR MUCH OF SOUTHERN IOWA UNTIL 200 AM. THIS WATCH INCLUDES THE FOLLOWING IOWA COUNTIES...KEOKUK... WASHINGTON...LOUISA...JEFFERSON...HENRY...DES MOINES...AND VAN BUREN. THE FOLLOWING CITIES ARE IN THE TORNADO WATCH... BURLINGTON...FAIRFIELD...WASHINGTON A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 200 AM FOR PARTS OF EAST CENTRAL IOWA...AND MUCH OF NORTHERN AND CENTRAL ILLINOIS. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN IOWA...CEDAR...CLINTON...SCOTT...MUSCATINE IN ILLINOIS...WHITESIDE...ROCK ISLAND...HENRY...BUREAU...PUTNAM... MERCER...HENDERSON...WARREN...AND MC DONOUGH. THE FOLLOWING CITIES ARE IN THE SEVERE THUNDERSTORM WATCH... QUAD CITIES...PRINCETON...CLINTON...MONMOUTH...MACOMB. ADDITIONALLY A FLASH FLOOD WATCH IS IN EFFECT FOR ALL AREAS ALONG AND SOUTH OF I80 TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST INFORMATION ON TH8IS DANGEROUS WEATHER SITUATION. PIERCE
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:47 PM CDT | Tornado Warning | DVN | Warren | 58 min |
| May 9, 11:38 PM CDT | Flash Flood Warning | DVN | Mercer, Rock Island | 8 hr |
| May 10, 2:36 AM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 54 min |
| May 10, 2:41 AM CDT | Tornado Warning | DVN | Whiteside | 49 min |
| May 10, 3:00 AM CDT | Tornado Warning | DVN | Carroll | 45 min |
Nearby
Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.